Hail, Republic
- When
- April 12, 7:23 PM CST to 7:24 PM CST
- Where
- Republic County, 2.11 mi SE of Courtland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.760, -97.870
On the evening of the 12th a line of severe thunderstorms rolled through northern Kansas. These storms produced large hail around the size of quarters and wind gusts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 12th a line of severe thunderstorms rolled through northern Kansas. These storms produced large hail around the size of quarters and wind gusts up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 5:33 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT Sun Apr 12 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 309 PM CDT SUN APR 12 2015 Earlier today, a cluster of thunderstorms and associated wake low tracked eastward across northeast Kansas, developing gusty winds up to 45 mph behind the decaying showers. This lead to temporary clearing skies along the Interstate 70 corridor, a stable airmass lingering, and a hindrance on additional convection forming until the cold front arrives this evening. A stable layer of stratocumulus has lifted back over much of the CWA, keeping temperatures down in the 60s with the exception of mostly clear skies towards Concordia's area where temps have made it to the middle 70s. Focus for this evening turns to the north and west as a northern stream shortwave trough shifts southeast towards the central plains, surging the cold front into the north central portions of the CWA between 8 PM and 10 PM. The cold front is expected to enter the Topeka area around midnight. This will provide the first area of convergence for convection along the boundary during the late evening. The second area to monitor is the dryline across western Kansas and associated southern stream wave lifting northeast towards the panhandle region tonight. High resolution models are fairly consistent in 60 degree dewpoints lifting ahead of boundary this afternoon, increasing mixed layer cape in excess of 2000 J/KG. These models also develop isolated convection ahead of the dryline in south central and central Kansas, tracking eastward towards the CWA after 8 PM. Instability weakens further east, with the favorable conditions situated over north central areas with mixed layer CAPE progged around 1500 J/KG and effective shear near 50 kts. Therefore, we may see a few broken lines of storms tracking east and southeast through the overnight period. A few embedded updrafts would be capable of marginally severe hail and damaging winds. Total rainfall amounts are widespread between a quarter and an inch. Convection clears out before sunrise Monday morning with gusty north winds at 10 to 15 mph throughout the day. Stratus deck quickly clears southeast with the system while weak cool advection brings highs down a few degrees around 70. .LONG TERM...(Monday Night through Sunday) Issued at 309 PM CDT SUN APR 12 2015 Surface high pressure continue to slide eastward into the upper midwest with forecast area on the southwest side through Tuesday. Upper low lifting out of Big Bend will slowly spread clouds and eventually precipitation up from the south, the timing of which differs somewhat with EC faster than the NAM or GFS for the daytime hours. Better consensus on bringing rain into the area overnight and moving slowly eastward through the day on Wednesday. Lows in the 40s with highs in the 60s anticipated given cloud cover and precipitation chances. GFS suggests a break in rain chances overnight Wednesday night but with proximity of larger scale upper low drawing closer and influences of low level jet will keep precipitation chances in place. Sensible weather forecast for the Thursday through Sunday period is highs in the 70s with lows in the 40s and 50s, with several chances for rain and possibly isolated thunder as upper low continues to spin over Arizona and shortwave trof passes to the north along the US/Canadian border. Passage of the northern wave reinforces a frontal boundary somewhere across the Central Plains, before progressing east and giving the upper low a better chance of starting an eastward progression. Both the EC and the GFS depicting a larger upper trof dropping southward into the plains late weekend, giving the southern system a bit of a push to move it out of our area. Despite decent model consistency still think there is much time until then for features to shift and could change sensible weather by late in the period. An unsettled week with increasing uncertainty with time. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 633 PM CDT SUN APR 12 2015 For the 00z TAFs, VFR conditions will continue through early this evening ahead of scattered showers and thunderstorms that are expected to track eastward across the region this evening and overnight. MVFR cigs/vis will be likely at times with the stronger storms but soundings show ceilings rapidly improving back to VFR conditions once the precipitation has ended. Southerly winds will quickly veer to the northwest tonight as a cold front tracks through area with VFR conditions prevailing through the day on Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...67 AVIATION...Hennecke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT SUN APR 12 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-132015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 312 PM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE AREA ALONG A COLD FRONT...TRACKING INTO NORTH CENTRAL KANSAS AFTER 8 PM THIS EVENING. THESE STORMS WILL SPREAD SOUTH AND EAST INTO THE EVENING AND OVERNIGHT PERIOD...IMPACTING ALL OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 10 PM. A FEW THUNDERSTORMS ARE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RANGELAND FIRE DANGER INDEX IS FORECAST TO REACH THE VERY HIGH CATEGORY IN MAINLY NORTH CENTRAL KANSAS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN APR 12 2015
KSZ008-130130-
REPUBLIC-
754 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 830 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 25
MPH ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
REPUBLIC...COURTLAND AND SCANDIA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9742 3974 9788 3974 9794 3998 9794
4001 9788
TIME...MOT...LOC 0054Z 269DEG 22KT 4002 9775 3979 9817The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567043, 567044, 567045, 567046, 567047.